Pennsylvania, 2002

Lightning Strike in Pennsylvania, August 2, 2002

August 2, 2002 · NWS PHI · 1 event in 1 county or zone

A pair of lightning strikes caused damage in Newtown and Lower Makefield Townships. In Lower Makefield Township, a lightning strike damaged half of a house's roof.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A pair of lightning strikes caused damage in Newtown and Lower Makefield Townships. In Lower Makefield Township, a lightning strike damaged half of a house's roof. In Newtown, a lightning strike resulted in a fire later that evening in a barn located in the Rosewood Winery property. It took firefighters one hour to get the fire under control.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 2, 7:55 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 2, 7:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
855 PM EDT FRI AUG 2 2002

SEVERE TSTM WATCH WILL EXPIRE IN 5 MINUTES. WRNGS ARE CUR CVR MOST
OF THE ONGOING SVR ACTVTY. WITH GUST FRONT FLYING AHEAD OF CELLS
DO NOT EXPECT MUCH MORE SVR WX. WILL CLR CONVECTION FROM FAR NWRN
ZNS AND WILL CLEAN UP OTHER CTYS AS CONVECTION ENDS.

TFG

PREV AFD ********************************************************

AS OF 200 PM SCT CONVTN HAS FIRED JUST N OF SUSSEX N AND JUST S OF
SUSSEX S. WL CARRY A REST OF TDA PERIOD FOR MOST IF NOT ALL ZONES
FOR CHC TRW...THEN A CHC ALL ZONES TNGT IN VIEW OF SOME UPPER
SUPPORT AND SFC FNT ENTERING THE AREA FM THE NW. SERN ZONES MAY HAVE
LESS CHC AFT THE EVENING BUT THIS CAN BE ADDRESSED ON EVE UPDATE.
ANY TSTMS MAY BE QUITE STG IN VIEW OF HI INSTABY AND CAPES.

FNT HANGS UP IN CNTRL PTNS OF THE CWA SAT AND WASHES OUT. PVA DRIFTS
THRU THE AREA SAT AND BEST MSTR DRIFTS S OVR SRN ZONES. WL CARRY A
CHC OF MAINLY AFTN TRW RDG/TTN/NEW BRUNSWICK LINE AND S..OTHERWISE
PTLY CLDY/PTLY SUNNY. CUD BE SOME EVENING CLDS SPCLY CNTRL/S SAT BUT
MO CLR CONDS ARE XPCD SAT NITE AS ANY CONVTV DEBRIS WANES...WITH
MOSUNNY SKIES FCST FOR SUN. NEXT FNT LOOKS TO BE MON NITE / ERY TUE
SO WL CONFINE POPS THERE FOR THE XTDD PD...WITH NICER WX AND MORE
SEASONABLE TEMPS TUE THRU FRI.

TEMPS...SLGTLY LESS HOT CONDS ARE XPCD TO PREVAIL SAT (ALTHO WARMER
THAN WE HAD FCST PREVIIOUSLY) AS NO REAL AMS CHG TAKES PLACE FOR
CNTRL/SRN ZONES...MAYBE A FEW DEGS COOLER FOR NWRN ZONES. WL CONT
THE EXCESSIVE HEAT WRNG FOR HIGHLY URBANIZED AREAS IN AND ARND PHL
THRU SAT...SINCE HEAT INDICES AGAIN REACH ARND 100 SAT...AND MINS
TNGT WON/T BE APPRECIABLY LWR THAN LAST NITE...WITH CONTD HI DPTS.
NEW NPWPHI WL BE ISSUED. PERHAPS A CPL DEGS LESS SUN FOR BOTH T AND
TD.

NOTHING UP FOR THE MARINE.

MPO   65  88  63  88 /  30  10   0   0
ABE   69  92  66  91 /  30  20   0   0
RDG   71  93  68  92 /  30  30   0   0
PHL   75  94  73  93 /  30  30   0   0
12N   68  90  65  90 /  30  10   0   0
SMQ   72  93  69  92 /  30  20   0   0
TTN   73  93  71  92 /  30  30   0   0
MIV   73  92  72  91 /  30  30   0   0
ACY   77  90  76  89 /  30  30   0   0
ILG   74  93  72  92 /  30  30   0   0
DOV   73  92  72  92 /  30  30   0   0
GED   74  93  73  93 /  30  30   0   0
ESN   74  93  73  92 /  30  30   0   0

.PHI...EXCESSIVE HEAT WARNING THROUGH SAT FOR THE HIGHLY URBANIZED
       AREAS IN AND ARND PHL...CAMDEN...TRENTON AND WILMINGTON
       (PAZ067>071...NJZ015-017-018-019 AND DEZ001).
MARINE...NONE.

In the hours before

Special weather statement, Aug 2, 4:04 PM EST, 4 hours 11 minutes before
NJZ001-007-008-030100-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
504 PM EDT FRI AUG 2 2002

...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A
   SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 900 PM EDT THAT
   INCLUDES THE COUNTIES OF SUSSEX..WARREN..AND MORRIS IN
   NORTHERN NEW JERSEY...

SCATTERED THUNDERSTORMS DEVELOPING OVER THE NORTHERN POCONOS AND
SOUTHEASTERN NEW YORK STATE WILL DROP SOUTHEAST ACROSS NORTHERN
NEW JERSEY THIS EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED
BY SMALL HAIL AND POSSIBLE WIND GUSTS TO 60 MPH.

RPW

The radar

The Philadelphia radar (KDIX), 73 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bucks

When
August 2, 8:15 PM EST
Where
Bucks County, Woodside
Reported by
NEWSPAPER
Coordinates
40.337, -75.107 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317956.